What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 20, 4:41 PM MST, 4 hours 12 minutes earlier. Its key messages:
- Showers and thunderstorms will spread south and eastward tonight as the cold front associated with a late season spring storm moves through the area tonight.
- Colder air will cause snow to develop in the mountains with accumulation's above 9,000 feet expected to range from 2 to 5 inches with locally higher amounts.
- Cooler temperatures behind the front on Tuesday will bring markedly cooler temperatures with highs dipping by close to 15 degrees relative to today's highs.
Area forecast discussion, May 20, 4:41 PM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
541 PM MDT Mon May 20 2024
.KEY MESSAGES...
- Showers and thunderstorms will spread south and eastward
tonight as the cold front associated with a late season spring
storm moves through the area tonight.
- Colder air will cause snow to develop in the mountains with
accumulation's above 9,000 feet expected to range from 2 to 5
inches with locally higher amounts.
- Cooler temperatures behind the front on Tuesday will bring
markedly cooler temperatures with highs dipping by close to 15
degrees relative to today's highs.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 247 PM MDT Mon May 20 2024
Showers and isolated thunderstorms continued to fire along and
northwest of the cold front associated with the late spring
storm over the Great Basin. This activity has remained northwest
of a line from KDWX to 30S KPUC and isn't likely to shift much
over the next few hours. Meanwhile, there is a marginal threat
of severe wind gusts from stronger cells over the northwest
through early evening. South and east of the line, strong gusty
south to southwest winds were the rule, and while clouds have
increased, no showers were apparent.
The trough axis shifts eastward tonight while a vort lobe
rotating through the base of the trough drives the cold front
across the forecast area. Dynamic forcing along with convergence
along the boundary will cause showers to move to the east and
expand southward with showers becoming more likely as the night
progresses. Infiltration of colder air will bring snow levels
down to near 7000 feet over northeast Utah and northwest
Colorado while hovering from 8500 to 9000 feet elsewhere.
Mountain snow will largely be confined to areas above 8500 feet
in the north and 9000 feet in the south with accumulations more
notable above 9000 and 10000 feet, respectively. Not enough snow
indicated to issue Winter Weather Advisories, but mountain
passes are likely to see impacts, especially at Rabbit Ears and
Vail Passes.
Some of the trough's energy shifts to the northern Plains on
Tuesday, but the main trough is expected to pass over the area
during the day. As a result, showers and thunderstorms remain
likely over the mountains with the northern and central ranges
favored and lesser chances over the lower elevations of eastern
Utah and southwest Colorado. Total mountain snowfall from this
event is expected to be around 3 to 6 inches in the higher
elevations and locally up to 10 inches on favored peaks and
ridges. Temperatures will be markedly cooler behind the front
with highs running close to 10 degrees below seasonal norms.
Drying and clearing is expected in the subsident region in the
wake of the trough Tuesday night. As a result, we'll see an end
to shower activity while clearing and colder air brings
unusually cool overnight lows with temperatures also dipping
to near 10 degrees below normal, though it doesn't appear a
damaging freeze will occur in areas with sensitive vegetation.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 247 PM MDT Mon May 20 2024
Much drier weather is in store on Wednesday in the wake of our
departing trough, but a few returning spotty showers can't be ruled
out across the Continental Divide mountains given lingering residual
moisture and daytime heating. High temperatures will be roughly 4 to
8 degrees below normal for this time of year. By Thursday, mid-level
flow becomes southwesterly again out ahead of another deep trough
and cold front digging across the Intermountain West. In response,
developing warm advection within the southwest flow ahead of the
front will boost high temperatures by about 5 degrees compared to
Wednesday... and more in line with seasonal norms. The cold front is
progged to move across eastern Utah and western Colorado Thursday
afternoon and evening, bringing another shot of cooler air in its
wake. As for precipitation chances, moisture along and ahead of the
front is modest at best, so despite decent forcing, slight chance to
chance PoPs are mainly confined to the high terrain well to the
north of the I-70 corridor, and QPF is mostly under a tenth of an
inch.
Behind the front, a cooler day is expected to round out the work
week on Friday with highs once again several degrees below normal. A
couple trailing waves have the potential to bring a few more rounds
of unsettled weather Friday into the weekend, though significant
differences still exist amongst the latest models. For now, will
continue to lean on the blended solution, which favors northeast
Utah, northwest Colorado, and the higher elevations along and north
of I-70 for any additional precipitation. Given the potential for
more clouds and precip, temperatures will continue to run a few to
several degrees below normal.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 535 PM MDT Mon May 20 2024
Strong southerly to southwesterly winds will continue to impact
terminals along and south of the I-70 corridor between now and
06z. These winds will turn northwesterly and weaken in the wake
of a cold front currently moving through eastern Utah. Showers
along and ahead of this front, as well as showers produced by
daytime heating along terrain features, will be capable of
producing erratic winds with gusts in excess of 40 knots. Brief
heavy rain, small hail, and lightning will also be threats with
more organized showers and storms. Lighter, more stratiform
showers will linger behind the front through 12z or so tomorrow
morning, holding on longest over the higher terrain. Only the
very highest elevations can expect snow. KASE, KEGE, and KRIL
can expect to remain below ILS Breakpoints between 06z and 12z,
and all terminals can expect periods of MVFR/IFR conditions with
passing showers and with the cold front. Otherwise, VFR
conditions will prevail. Gusty winds will return for tomorrow
afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...NL
LONG TERM...MDM
AVIATION...TGJT
Hazardous weather outlook, May 20, 11:43 AM MST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
1243 PM MDT Mon May 20 2024
COZ003-006>014-017>023-UTZ022-025-027>029-211845-
Roan and Tavaputs Plateaus-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Tavaputs Plateau-
Arches/Grand Flat-La Sal and Abajo Mountains-
Canyonlands/Natural Bridges-
1243 PM MDT Mon May 20 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah and southeast
Utah.
.DAY ONE...This afternoon and tonight.
Warm and windy conditions today ahead of a cold front will bring
wind gusts 30 to 40 mph across the region. Near critical fire
weather conditions this afternoon are expected around the Four
Corners, where fuels remain sub-critical. Showers and
thunderstorms along the front will work through the region this
afternoon and into the overnight hours. Gusty outflows and small
hail are expected in storms today. Accumulating mountain
snows expected above 10000 feet tonight, as cold air behind the
front lowers freezing levels.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered showers and thunderstorms will continue on Tuesday
behind the front. Gusty outflow winds and small hail will remain a
threat in thunderstorms on Tuesday. Quieter conditions return
Wednesday into late week, when unsettled weather returns to the
region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.
COZ001-002-004-005-UTZ023-024-211845-
Lower Yampa River Basin-Central Yampa River Basin-
Elkhead and Park Mountains-Upper Yampa River Basin-
Eastern Uinta Mountains-Eastern Uinta Basin-
1243 PM MDT Mon May 20 2024
This Hazardous Weather Outlook is for northwest Colorado and
northeast Utah.
.DAY ONE...This afternoon and tonight.
Slightly cooler and windy conditions today ahead of a cold front
will bring wind gusts 30 to 40 mph across the region. Showers and
thunderstorms along the front will work through the region this
afternoon and into the overnight hours. Gusty outflows with the
potential to produce gusts in excess of 60 mph and small hail are
expected with some storms today. Accumulating mountain snows
expected above 10000 feet tonight, as cold air behind the front
lowers freezing levels.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered showers and thunderstorms will continue on Tuesday
behind the front. Gusty outflow winds and small hail will remain a
threat in thunderstorms on Tuesday. Quieter conditions return
Wednesday into late week, when unsettled weather returns to the
region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.
In the hours before
Local storm report, May 20, 4:40 PM MST, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
540 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Dust Storm 1 E Elgin 38.97N 110.14W
05/19/2024 Grand UT Public
Near zero visibility along I-70 near Green
River due to blowing dust from thunderstorm
outflow winds. Report from May 19 at 5:41 pm
MDT.
&&
MDALocal storm report, May 20, 4:41 PM MST, 4 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
541 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM Non-Tstm Wnd Gst 1 W Douglas Pass 39.60N 108.82W
05/20/2024 M62 MPH Garfield CO Mesonet
Mesonet station CO098 139s034 Douglas Pass.
0516 PM Non-Tstm Wnd Gst 3 NW Fruitvale 39.12N 108.52W
05/20/2024 M46 MPH Mesa CO ASOS
ASOS station KGJT Grand Junction Rgnl AP.
0142 PM Non-Tstm Wnd Gst 16 NW Moab 38.75N 109.75W
05/20/2024 M45 MPH Grand UT ASOS
ASOS station KCNY 16 NW Moab.
0444 PM Non-Tstm Wnd Gst 3 WSW Oxford 37.15N 107.77W
05/20/2024 M44 MPH La Plata CO ASOS
ASOS station KDRO Durango La Plata Cnty
Airport.
0426 PM Non-Tstm Wnd Gst 2 ESE Gypsum 39.63N 106.92W
05/20/2024 M43 MPH Eagle CO AWOS
AWOS station KEGE Eagle County Rgnl Airport.
0209 PM Non-Tstm Wnd Gst 2 NW Montrose 38.50N 107.90W
05/20/2024 M41 MPH Montrose CO ASOS
ASOS station KMTJ Montrose Rgnl Airport.
0401 PM Non-Tstm Wnd Gst 2 ESE Craig 40.50N 107.52W
05/20/2024 M40 MPH Moffat CO ASOS
ASOS station KCAG Craig-Moffat County
Airport.
&&Local storm report, May 20, 4:42 PM MST, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
542 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM Tstm Wnd Gst 3 NW Fruitvale 39.12N 108.52W
05/20/2024 M46 MPH Mesa CO ASOS
ASOS station KGJT Grand Junction Rgnl AP.
Associated with passing virga showers.
&&Local storm report, May 20, 5:10 PM MST, 3 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
610 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Tstm Wnd Gst 3 WSW Oxford 37.15N 107.77W
05/20/2024 M66 MPH La Plata CO ASOS
ASOS station KDRO Durango La Plata Cnty
Airport. Gust from nearby virga showers.
&&Local storm report, May 20, 5:19 PM MST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
619 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Tstm Wnd Gst 16 NW Moab 38.75N 109.75W
05/20/2024 M46 MPH Grand UT ASOS
ASOS station KCNY 16 NW Moab.
&&Special weather statement, May 20, 8:03 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
903 PM MDT Mon May 20 2024
UTZ028-029-210330-
La Sal and Abajo Mountains UT-Canyonlands/Natural Bridges UT-
903 PM MDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SAN JUAN COUNTY
THROUGH 930 PM MDT...
At 903 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Canyonlands National Park, or 29 miles west of La Sal,
moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern San
Juan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3819 10988 3820 10988 3837 10962 3815 10946
3807 10984 3817 10992
TIME...MOT...LOC 0303Z 242DEG 20KT 3816 10977
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BGB